By WCCO-TV

MINNEAPOLIS (WCCO) – A woman is accusing Hennepin Healthcare EMS and the Minneapolis Police Department of racism, after their encounter with her boyfriend ultimately led to the administration of a potentially fatal dose of ketamine.

“This happened because Max is a 6′ 5″ Black man,” Abby Wulfing wrote in a Facebook post. “I believe that police brutality and racism is more of a health risk to Max than his Type 1 diabetes.”

Wulfing describes the morning of July 26, when she woke to find her boyfriend, Max Johnson, going through a seizure.

She called 911 and spoke to two dispatchers, but after feeling Johnson’s clammy hands, knew he was hypoglycemic. Five minutes later, Hennepin Healthcare EMS arrived.

When they arrived, Johnson was in a post-seizure state: calm and catatonic. Even though she told EMS multiple times Johnson was low on blood sugar, they waited seven minutes before administering glucagon.

According to Wulfing, Johnson was then in an unconscious diabetic state, and does not remember the encounter. However, she says he looked terrified, and became disoriented and combative as EMS and two firemen held him down in an effort to relax him.

RELATED: Minneapolis City Council Declares Racism A Public Health Emergency

Soon after, an EMS worker called Minneapolis police for backup. Wulfing writes that police kept coming into her apartment until it was filled.

The officers then asked Wulfing multiple times what drugs Johnson was on. They told her “I don’t want to search your apartment, I just need to know what’s going on.”

She writes that she then heard a man in a uniform tell a woman in a uniform that they administered “‘3 ketamine,’ a ‘V’ word drug, and ‘8 ketamine.'”

Wulfing says that on Thursday morning, she learned Johnson had been given 20 milligrams of Versed and a total of 500 milligrams of ketamine.

“ATTEMPTED MURDER,” she writes, comparing the incident to that of Elijah McClain’s 2019 death in Aurora, Colorado. Police officers had injected him with 500 milligrams of the drug; he went into cardiac arrest on the way to the hospital, where he later died.

Because of the ketamine, Johnson was on a ventilator in the ICU for two days. On Thursday, she writes that he is safe at home.

Wulfing writes that she spoke with the medical director of the Department of Emergency Medicine at Hennepin Healthcare, who agreed and said the incident would not have happened if Johnson was white.

READ MORE: Uproar Continues Over Mpls. Police Ketamine Report

In 2018, a report was published which found Minneapolis police urged EMTs to sedate people using ketamine during distress calls.

The city launched an independent investigation into the report by former U.S. attorney general Sally Yates. In June of 2019, Hennepin Healthcare suspended their trial of paramedics administering ketamine.

A spokesperson with Hennepin Healthcare issued the following statement:

We have seen the social media discussion about the care a patient received in our system. We do not discuss individual patient care publicly, but when a patient or family member has concerns we answer their questions about the medical decisions that were made.

It is critical that we listen to the perspectives of people of color who are concerned that the care and treatment they receive may be different, based only on the color of their skin. We see and acknowledge the data that shows huge disparities in health outcomes in Minnesota based on race. We own this reality as a health system and are committed to working to ensure that health systems do not contribute to these harms.

Meanwhile, Rep. Mohamud Noor has called for an official investigation into the alleged incident, arguing: “I am calling for an investigation into this disturbing incident. This strong sedative was administered even after repeated pleas by the man’s partner that he just needed sugar to stabilize his condition. It is unacceptable that this man, who was experiencing a medical emergency, was given this dangerous drug that can result in life-threatening conditions — as it did in this case. An investigation must be opened immediately to determine why this drug was used instead of less dangerous stabilizing methods.”

Comments (3)